Texas, 2013Drought in Texas, September 10 to 23, 2013
September 10 to 23, 2013 · NWS BRO · 5 events in 5 counties and zones
A continued influx of deep tropical moisture combined with the effects of Tropical Storm Ingrid to produce beneficial and very welcomed rains across Deep South Texas and the Rio Grande Valley. By mid-month, rainfall totals indicated widespread four to eight inches over most of the region, although a little less rain was recorded over the northern counties of Jim Hogg and Brooks.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A continued influx of deep tropical moisture combined with the effects of Tropical Storm Ingrid to produce beneficial and very welcomed rains across Deep South Texas and the Rio Grande Valley. By mid-month, rainfall totals indicated widespread four to eight inches over most of the region, although a little less rain was recorded over the northern counties of Jim Hogg and Brooks. The heaviest rains occurred over portions of south and central Cameron County. Rainfall amounts of eight to thirteen inches were common. Drought conditions improved a category where the heaviest rains fell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 9, 11:26 PM CST, 34 minutes earlier.
Area forecast discussion, Sep 9, 11:26 PM CST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1226 AM CDT TUE SEP 10 2013
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...VFR CONDITIONS EXPECTED THROUGH THE NIGHT TONIGHT WITH
FEW LOW CLOUDS AND SCATTERED MIDDLE CLOUD. CONVECTIVE DEVELOPMENT
IS EXPECTED AGAIN IN THE MID TO LATE MORNING ALONG THE COAST
SPREADING WESTWARD. CONFIDENCE IS A LITTLE LOWER THAT THE MIDDLE
VALLEY WILL SEE DIRECT IMPACT FROM THE SHOWERS SO CHANGED MFE TO A
PROB30 GROUP...EXPECTING BRO/HRL AND THE LOWER VALLEY AND COASTAL
COUNTIES TO SEE IMPACT HOWEVER. HOLDING VFR THROUGH THE SHOWERS
FOR NOW ALTHOUGH SHORT LIVED MVFR VIS IS POSSIBLE...CIG SHOULD
STAY VFR. CONVECTIVE COVERAGE SHOULD BEGIN TO DIMINISH BY LATE
AFTERNOON AND END BY SUNSET. PREVAILING WINDS WILL BE LIGHT OUT OF
THE SOUTHEAST. VFR CONDITIONS DURING THE EVENING. /68-JGG/
&&
.PREV DISCUSSION... /ISSUED 757 PM CDT MON SEP 9 2013/
DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
AVIATION...THE AFTERNOON AND EVENING CONVECTION HAS DIED OUT SOME
INLAND BUT IS LINGERING ON OFFSHORE AND IS MOVING NW AT 15 TO 20
MPH. THE 00Z BRO SOUNDING SHOWS A PRETTY MOIST AND UNSTABLE
TROPICAL AIRMASS IN PLACE OVER THE REGION. SURFACE TROFFING WILL
LIKELY PERSIST NEAR THE COASTLINE THROUGHOUT THE NIGHT INTO
TOMORROW WHICH WILL INTERACT WITH THE UNSTABLE TROPICAL ATMS TO
ALLOW FOR ANOTHER ROUND OF CONVECTION LATE TOMORROW MORNING INTO
THE AFTERNOON. EXPECT VFR CONDITIONS TO PREVAIL FOR THE MOST PART
WITH SOME PERIODIC REDUCTIONS OF THE CEILINGS/VSBYS DOWN TO
MVFR/IFR LEVELS AS THE CONV PASSES OVER THE LOWER RGV AIRPORTS.
PREV DISCUSSION... /ISSUED 332 PM CDT MON SEP 9 2013/
SHORT TERM /NOW THROUGH TUESDAY NIGHT/...INGREDIENTS FOR
ADDITIONAL SHOWERS AND THUNDERSTORMS TO REMAIN IN PLACE TO
MAINTAIN THE GOOD CHANCE OF CONVECTION THROUGH THE PERIOD. LOW
LEVEL MOISTURE...UPPER SUPPORT IN THE FORM OF A MID TO UPPER LOW
AND DAYTIME INSTABILITY. ALSO A COASTAL TROUGH EXTENDING FROM
BROAD LOW PRESSURE OVER THE BAY OF CAMPECHE MAY AID IN SURFACE
CONVERGENCE ALONG THE LOWER TEXAS COAST. MODELS IN GOOD AGREEMENT
WITH GOOD CONSENSUS ON PLACEMENT AND IN THE AMOUNT OF POPS IN
GENERAL. OVERALL...EXPECT THE HIGHER END CHANCES OF DIURNAL RAIN
TO CONTINUE THROUGH THE SHORT TERM.
NOW...SCATTERED ACTIVITY TO CONTINUE TO SPREAD WEST THROUGH THE
AFTERNOON BEFORE TAPERING OFF THROUGH THE EVENING. BOUNDARY
INTERACTIONS AND A WEAKENING SURFACE LOW MOVING INTO NORTH CENTRAL
TAMAULIPAS STATE TO KEEP SCATTERED ACTIVITY GOING IN THE MID AND
UPPER VALLEY WITH SOME ADDITIONAL ISOLATED ACTIVITY GOING IN THE
LOWER VALLEY AND OFFSHORE.
AS WE HEAD INTO TONIGHT MOST OF THE INLAND SHOWERS TO DISSIPATE WITH
INSTABILITY WEAKENING. REDEVELOPMENT OVER THE COASTAL WATERS TO
INITIATE AFTER MIDNIGHT AS UPPER DIFFLUENT FLOW AND MARINE
INSTABILITY INCREASE. SURFACE TROUGH TO HELP INITIATE CONVECTION
OVER THE COASTAL WATERS WITH LOW LEVEL SOUTHEAST TO EAST FLOW
DIRECTING THE SHOWERS TOWARDS THE COASTAL COUNTIES AROUND OR SHORTLY
AFTER SUNRISE. RAIN CHANCES OVERNIGHT WILL BE PRETTY LOW WITH
HIGHEST CHANCES ALONG THE IMMEDIATE COAST PRIOR TO SUNRISE.
TEMPERATURES TO REMAIN MILD WITH SOME RAIN COOLED AIR KEEPING
TEMPERATURES NEAR MET GUIDANCE.
TUESDAY...SURFACE TROUGH TO EXTEND ALONG THE COASTAL AREAS WITH
UPPER LOW OVER WEST CENTRAL TEXAS BEGINNING TO TRACK SLOWLY
NORTHEAST. PLENTY OF DEEP LEVEL MOISTURE AND LOW LEVEL EASTERLY FLOW
TO GET CONVECTION GOING ALONG THE SEA BREEZE WITH SOME ENHANCEMENT
WITH THE UPPER SUPPORT. MAINTAIN GOOD CHANCE POPS AREA WIDE WHICH IS
A BLEND BETWEEN THE 12Z MET AND MAV GUIDANCE. TEMPERATURES TO REMAIN
PRETTY MUCH WHERE THEY HAVE BEEN THE LAST SEVERAL DAYS RANGING FROM
THE UPPER 80S TO LOWER 90S DEPENDING ON WHERE THE RAIN FALLS AND HOW
EARLY.
TUESDAY NIGHT...SHOWERS TO SLOWLY DISSIPATE WITH UPPER SUPPORT
MOVING NORTHEAST OF THE REGION AND SURFACE INSTABILITY WEAKENING
WITH THE ONSET OF EVENING. CONVECTION TO PERSIST OR REDEVELOP OVER
THE COASTAL WATERS AFTER MIDNIGHT AS SURFACE INSTABILITY DEVELOPS
ACROSS THE WARMER WATERS GULF WATERS AND SURFACE TROUGHING
STRENGTHENS.
LONG TERM /WEDNESDAY THROUGH MONDAY/...UNSETTLED WEATHER EXPECTED TO
CONTINUE ACROSS DEEP SOUTH TEXAS AND THE RIO GRANDE VALLEY THROUGH
THE PERIOD. THE LONG TERM BEGINS WITH A MID LEVEL RIDGE OVER THE
TENNESSEE RIVER VALLEY AND A WEAK 500 MB TROUGH ACROSS SOUTH TEXAS.
SURFACE HIGH PRESSURE CENTERED OVER THE SOUTHERN APPALACHIAN
MOUNTAINS WEDNESDAY WILL INTERACT WITH A SURFACE TROUGH/BROAD AREA
OF LOW PRESSURE OVER THE SOUTHWEST GULF OF MEXICO. THE 500 MB RIDGE
SHIFTS BACK ACROSS THE SOUTHERN PLAINS BY THURSDAY MID LEVEL
TROUGHING DEEPENS OVER THE EASTERN UNITED STATES ON FRIDAY. THE
LATEST GFS SUGGEST SOME MID LEVEL DRYING MAY OCCUR WEDNESDAY WITH
PRECIPITABLE WATER VALUES DROPPING SLIGHTLY TO BETWEEN 1.75 AND 2
INCHES. EXPECTED ENHANCED RAIN CHANCES DAILY THROUGH THE
WEEKEND...IN CONJUNCTION WITH DIURNAL HEATING. MADE A SLIGHT
ADJUSTMENT TO THE INHERITED POP FORECAST...DOWNWARD FROM LIKELY TO
HIGH-END SCATTERED FOR WEDNESDAY AND THURSDAY.
THE ATTENTION THEN FOCUSES TO THE BAY OF CAMPECHE LATER THIS WEEK
INTO THE WEEKEND. THE GFS/ECMWF SUGGEST THAT A BROAD AREA OF LOW
PRESSURE WILL DEVELOP IN THE BAY OF CAMPECHE OR THE EXTREME
SOUTHWEST GULF OF MEXICO BY FRIDAY. THE LATEST GFS INDICATES THAT
MID LEVEL RIDING MOVES EAST ACROSS THE NORTHERN GULF COAST STATES
INTO THE WEEKEND AND MOVES THE BROAD LOW INTO THE SOUTHERN PORTION
OF THE MEXICAN STATE OF TAMAULIPAS. DIFFERENCES BETWEEN THE GFS AND
ECMWF WERE SMALL. THE ECMWF WAS A LITTLE MORE ROBUST ON RAIN CHANCES
AND A LITTLE LOWER ON HIGH TEMPS WHILE THE GFS...A LITTLE LESS SO.
PLEASE REFER TO THE LATEST NATIONAL HURRICANE CENTER TROPICAL
WEATHER OUTLOOK PRODUCT FOR INFORMATION ON THIS SYSTEM. THIS IS A
LOW CONFIDENCE FORECAST IN THE LATTER PERIODS DUE TO THE UNCERTAINTY
OF THE FORECAST. EITHER WAY...A LARGE FETCH OF MOISTURE SHOULD MOVE
ACROSS DEEP SOUTH TEXAS AND THE RIO GRANDE VALLEY THIS WEEKEND. WILL
HOLD OFF...FOR NOW...IN RAISING POPS FOR THE WEEKEND THROUGH EARLY
NEXT WEEK. HIGH TEMPERATURES WILL REMAIN NEAR NORMAL DUE TO RAIN AND
CLOUD COVER. OVERNIGHT LOW TEMPERATURES EXPECTED TO BE A FEW DEGREES
ABOVE NORMAL...MID TO UPPER 70S TO AROUND 80 NEAR THE COAST. AN
ELEVATED RISK OF RIP CURRENTS IS EXPECTED THROUGH THE FORECAST
PERIOD.
MARINE...NOW THROUGH TUESDAY NIGHT...PRESSURE GRADIENT TO SLOWLY STRENGTHEN
THROUGH TUESDAY NIGHT AS BROAD SURFACE LOW PRESSURE EXTENDING FROM
THE WESTERN CARIBBEAN INTO THE BAY OF CAMPECHE INTERACTS WITH HIGH
PRESSURE OVER THE NORTHERN GULF. THE MODERATE EAST SOUTHEAST FLOW TO
BECOME MORE EASTERLY TUESDAY. THIS LONG FETCH OF EAST WINDS AND THE
STEADY INCREASE IN STRENGTH SHOULD RESULT IN A STEADILY BUILDING OF
AN EASTERLY SWELL TRAIN. NOT ANTICIPATING SMALL CRAFT ADVISORY
CONDITIONS AT THIS TIME BUT EXERCISE CAUTION WORDING SHOULD BE THE
PREDOMINATE CONDITION TUESDAY AS SEAS APPROACH 6 FEET. SCATTERED TO
OCCASIONAL NUMEROUS SHOWERS AND THUNDERSTORMS TO PERSIST THROUGH THE
PERIOD.
WEDNESDAY THROUGH SATURDAY...HIGH PRESSURE ACROSS THE NORTHERN GULF
WILL INTERACT WITH A BROAD AREA OF LOWER PRESSURE ACROSS THE
SOUTHWEST GULF TO PRODUCE MODERATE ONSHORE WINDS AND MODERATE SEAS.
OCCASIONAL SMALL CRAFT EXERCISE CAUTION CONDITIONS WILL BE POSSIBLE
DUE TO STRONGER ONSHORE WINDS AND SWELL ENHANCED WAVE HEIGHTS.
SCATTERED THUNDERSTORMS...SOME PRODUCING GUSTY WINDS OR BRIEF
WATERSPOUTS WILL BE POSSIBLE THROUGH SATURDAY ALONG THE LOWER TEXAS
COAST. THERE IS A MEDIUM CHANCE...30 PERCENT...OF A LOW PRESSURE
AREA OVER WATER TO THE SOUTH BECOMING A TROPICAL CYCLONE IN THE NEXT
5 DAYS.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
68/54
Hazardous weather outlook, Sep 9, 3:05 AM CST, 20 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
405 AM CDT MON SEP 9 2013
TXZ248>257-100915-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
405 AM CDT MON SEP 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO LOCALLY NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY. THE THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL AND
BE SLOW MOVING. THIS MAY LEAD TO LOCALIZED FLOODING...SUCH AS
STANDING WATER IN INTERSECTIONS OR POOR DRAINAGE AREAS OR HIGH
FLOWING CREEKS AND ARROYOS.
THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED...MAINLY IN THE
AFTERNOON HOURS EACH DAY THROUGH SUNDAY. LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.
AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED THROUGH THE REMAINDER
OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY OBSERVED HIGH WATER OR
FLOODING ISSUES.
GMZ130-132-135-150-155-170-175-100915-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
405 AM CDT MON SEP 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
SMALL CRAFT SHOULD EXERCISE CAUTION ON THE OFFSHORE GULF WATERS
TODAY DUE TO BUILDING SEAS. SMALL CRAFT EXERCISE CAUTION
CONDITIONS ARE POSSIBLE TONIGHT ON ALL GULF WATERS.
SCATTERED THUNDERSTORMS...SOME PRODUCING GUSTY WINDS OR BRIEF
WATERSPOUTS WILL BE POSSIBLE TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PERIODIC SMALL CRAFT EXERCISE CAUTION CONDITIONS ARE PROBABLE
THROUGH SUNDAY...MAINLY IN THE OVERNIGHT HOURS. SMALL CRAFT
ADVISORY CONDITIONS ARE POSSIBLE...MAINLY ON THE GULF WATERS
THURSDAY AND FRIDAY.
SCATTERED THUNDERSTORMS...SOME PRODUCING GUSTY WINDS OR BRIEF
WATERSPOUTS WILL BE POSSIBLE THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT WATERSPOUTS OR OBSERVED
SIGNIFICANT WEATHER.
JGG
Drought, Starr
- When
- September 10, 12:00 AM CST to September 23, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
After periods of significant rainfall during much of September, the benefits began to be felt as drought conditions began to improve. The county became divided up into thirds. Exceptional (D4) drought conditions were confined to the eastern third, while the middle of the county experienced Extreme (D3) drought conditions and the western third experienced Severe (D2) drought conditions.
Drought, Jim Hogg
- When
- September 10, 12:00 AM CST to September 23, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
After periods of rainfall during September, the benefits of the rainfall began to be felt as drought conditions began to improve across Jim Hogg County. Exceptional (D4) drought conditions were confined to the SE corner of the county, while much of the rest of the county was in Extreme (D3) drought conditions, with small slivers of Severe (D2) drought conditions on the far western and northern borders.
Drought, Cameron
- When
- September 10, 12:00 AM CST to September 16, 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Nearly daily rainfall dropped between 7 and 13 inches across parts of Cameron County. This significant rainfall allowed for all of Cameron County to improve to Extreme (D3) drought conditions.
Drought, Kenedy
- When
- September 10, 12:00 AM CST to September 16, 11:59 PM CST
- Where
- Kenedy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Rainfall during the first week of September was beneficial and allowed for drought conditions to improve across Kenedy County by the 10th of the month. While most of the county remained in Extreme (D3) drought conditions, with a small area of Exceptional (D4) drought in the far SW corner, the NW corner of the county improved to Severe (D2) drought conditions.
Drought, Brooks
- When
- September 10, 12:00 AM CST to September 23, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Drought conditions did not improve greatly during the first few weeks of Brooks County as the heaviest rains stayed away from the county. However, some improvements were seen across the middle of the county where Exceptional (D4) drought conditions improved to Extreme (D3) drought conditions. This resulted in most of the county in Extreme (D3) drought conditions, with the far SE corner still in Exceptional (D4) drought conditions and a few slivers of Severe (D2) drought conditions along the western and northern county borders.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in New Mexico, September 10 to 17, 20131 death · $11 million · EF0 · 59 events
- Flash Flooding and Debris Flow in Utah, September 10 to 14, 2013$1.2 million · 1 in hail · 16 events
- Flash Flooding and Flood in Arizona, September 10, 2013$230,000 · 3 events
- Flash Flood in Michigan, September 10, 2013$125,000 · 1 event
- Flash Flooding and Lightning Strike in Arizona, September 10 to 14, 2013$108,000 · 3 events
- Damaging Winds in Iowa, September 10, 2013$55,000 · 70 kt wind · 2 events
- Damaging Wind in Indiana, September 10, 2013$30,000 · 56 kt wind · 1 event
- Flood in Arizona, September 10 to 11, 2013$25,000 · 1 event
- Drought in Iowa, September 10 to 30, 20138 events
- Drought in Wisconsin, September 10 to 30, 20136 events
- Drought in Minnesota, September 10 to 30, 20133 events
- Hail and Damaging Wind in New York, September 10, 2013$5,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478285, 478286, 478287, 478288, 478289.